Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 6, NWS Goodland, KS

March 9, 20146 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Mar 9, 2014, 3:34 PM CDT for 6 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2014, 3:34 PM CDT (20:34 UTC)
Expired
Mar 9, 2014, 7:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WWUS83 KGLD 092034
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT SUN MAR 9 2014

KSZ001>004-015-016-NEZ079>081-100000-
/O.NEW.KGLD.FW.W.0006.140309T2034Z-140310T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERIDAN-GRAHAM-DUNDY-
HITCHCOCK-RED WILLOW-
234 PM MDT SUN MAR 9 2014 /334 PM CDT SUN MAR 9 2014/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...002...003...004...015...016...079...080 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE 
  KS... FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR... FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 
  015 SHERIDAN AND FIRE WEATHER ZONE 016 GRAHAM. IN NEBRASKA...
  FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 HITCHCOCK 
  AND FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...ANY FIRES THAT ARE STARTED WILL RAPIDLY BECOME OUT OF
  CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
239 
WWUS83 KGLD 100003
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SUN MAR 9 2014

...CRITICAL FIRE WEATHER CONDITIONS HAVE DIMINISHED...

.WINDS HAVE DIMINISHED THIS EVENING ACROSS THE TRI-STATE AREA.
GUSTS TO 25 MPH ARE NO LONGER EXPECTED. RELATIVE HUMIDITIES SHOULD
CONTINUE TO RECOVER THIS EVENING AS THE ATMOSPHERE COOLS. AS A
RESULT OF THE WEAKENING WINDS AND INCREASING RELATIVE
HUMIDITY...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE ON TIME.

KSZ001>004-015-016-NEZ079>081-100115-
/O.EXP.KGLD.FW.W.0006.000000T0000Z-140310T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERIDAN-GRAHAM-DUNDY-
HITCHCOCK-RED WILLOW-
603 PM MDT SUN MAR 9 2014 /703 PM CDT SUN MAR 9 2014/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...015...
016...079...080 AND 081...

CONDITIONS ARE NO LONGER EXPECTED TO MEET RED FLAG WARNING
CRITERIA SO THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 9, 3:24 PM CDT, 10 minutes earlier.

Area forecast discussion, Mar 9, 3:24 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT SUN MAR 9 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 129 PM MDT SUN MAR 9 2014

LATEST VISIBLE SATELLITE SHOWED CLEAR SKIES ACROSS THE HIGH PLAINS
WITH SOME CIRRUS MOVING INTO NORTHERN COLORADO FROM THE NORTHWEST.
UPPER AIR ANALYSIS DEPICTED THE UPPER LEVEL RIDGE AXIS MOVING SOUTH
OVER SOUTHERN KANSAS.  AT THE SURFACE A TROUGH OF LOW PRESSURE WAS
LOCATED OVER SOUTHERN NEBRASKA NEAR THE STATE LINE...STRETCHING INTO
EASTERN COLORADO.  WESTERLY WINDS HAVE BEEN BRINGING VERY LOW DEW
POINTS INTO THE AREA THIS AFTERNOON.  THE STRONGER WINDS HAVE BEEN
MAINLY SOUTH OF I-70 SO FAR WHERE THE SURFACE PRESSURE GRADIENT IS
TIGHTER.  THANKFULLY RELATIVE HUMIDITIES SOUTH OF I-70 HAVE BEEN
HIGHER THAN TO THE NORTH.  HOWEVER NEAR CRITICAL FIRE WEATHER
CONDITIONS WILL EXIST THIS AFTERNOON FOR AREAS EAST OF A BENKELMAN
TO COLBY LINE AND NORTH OF I-70 WHERE THE GUSTY WINDS WILL COINCIDE
WITH THE LOW RELATIVE HUMIDITY.  FOR FURTHER INFORMATION SEE FIRE
WEATHER SECTION BELOW.

BY EARLY EVENING THE WINDS WILL BECOME LIGHT AS THE COOLER
TEMPERATURES PREVENT THE STRONGER WINDS ABOVE THE SURFACE FROM MIXING
DOWN.  LOWS WILL BE WARMER THAN LAST NIGHT THANKS TO THE
UNSEASONABLY WARM AIR MASS OVER THE AREA.  THE UPPER LEVEL RIDGE
WILL CONTINUE TO MOVE SOUTH OUT OF THE AREA.

MONDAY UNSEASONABLY WARM TEMPERATURES WILL CONTINUE AS THE BULK OF
THE JET STREAM REMAINS NORTH OF THE AREA ALLOWING THE WARMER AIR TO
REMAIN.  HIGHS SHOULD BE VERY SIMILAR TO TODAY...POSSIBLY A FEW
DEGREES WARMER SINCE WINDS WILL BE FROM THE SOUTHWEST IN THE
AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 223 PM MDT SUN MAR 9 2014

A BROAD RIDGE WILL BE OVER THE CENTRAL PLAINS MONDAY NIGHT AHEAD OF
AN UPPER TROUGH THAT WILL MOVE EAST OF THE ROCKIES TUESDAY. THE
TROUGH MOVES QUICKLY EAST THROUGH THE CENTRAL PLAINS LATE TUESDAY
NIGHT FOLLOWED BY NORTHERLY FLOW THROUGH WEDNESDAY.  A SURFACE LOW
OVER NORTHWEST KANSAS MONDAY NIGHT WILL MOVE EAST TUESDAY.  A COLD
FRONT WILL MOVE INTO NORTHWEST KANSAS TUESDAY AFTERNOON. HIGH
PRESSURE WILL MOVE IN BEHIND THE FRONT TUESDAY NIGHT AND WEDNESDAY.

SUBSIDENCE WILL KEEP DRY CONDITIONS ONGOING MONDAY NIGHT. DYNAMICS
AND MOISTURE LOOK FAVORABLE FOR RAIN AND SNOW TUESDAY MORNING IN THE
FAR NORTHWEST FA SPREADING EAST INTO THE REST OF THE FA TUESDAY
AFTERNOON. FORECAST SOUNDINGS INDICATE A CHANGE OVER TO SNOW IN THE
NORTHWEST FA BY TUESDAY AFTERNOON.  FORECAST SOUNDINGS INDICATE RAIN AND SNOW
WILL BECOME ALL SNOW TUESDAY EVENING BUT BY EVENING PRECIPITATIONS
CHANCES START DECREASING.  SNOW SHOULD COME TO AN END BY 06Z
WEDNESDAY WITH SUBSIDENCE FOLLOWING ON WEDNESDAY.  TOTAL SNOWFALL
WILL BE LIGHT WITH LESS THAN AN INCH TOTAL ACCUMULATION MAINLY
ACROSS THE WESTERN FA. WINDS WILL GET CLOSE TO ADVISORY CRITERIA
TUESDAY AFTERNOON SO THIS WILL NEED TO BE WATCHED.

MIN TEMPERATURES MONDAY NIGHT WILL BE IN THE UPPER 30S.  MIN
TEMPERATURES TUESDAY NIGHT WILL DROP TO THE LOWER TO MID 20S. MAX
TEMPERATURES TUESDAY WILL BE LIMITED BY THE FRONT MOVING INTO THE FA
BY AFTERNOON. TEMPERATURES WILL RISE TO THE LOWER TO MID 40S WITH
SOME TEMPERATURES IN THE UPPER 40S IN THE SOUTHEAST ZONES.  MAX
TEMPERATURES WEDNESDAY WILL RISE TO AROUND 50.

IN THE EXTENDED...(WEDNESDAY NIGHT THROUGH SUNDAY)...NORTHWEST FLOW
CONTINUES THROUGH THIS PART OF THE FORECAST.  THERE IS A TROUGH THAT
MOVES SOUTHEAST ACROSS THE CENTRAL ROCKIES THURSDAY NIGHT BUT
DYNAMICS AND MOISTURE ARE TOO FAR AWAY TO THE WEST TO MAKE ANY
IMPACT ON THE FA.  ANOTHER TROUGH MOVES ACROSS THE CENTRAL PLAINS
SATURDAY NIGHT. MOISTURE IS LIMITED WITH THIS FEATURE SO WILL GO
WITH SLIGHT CHANCE POPS OVER THE EASTERN ZONES.  OTHERWISE
SUBSIDENCE AND LACK OF MOISTURE WILL BRING DRY CONDITIONS TO THE FA.

MAX TEMPERATURES WILL RANGE FROM THE MID 50S TO AROUND 60.  MIN
TEMPERATURES WILL VARY FROM THE UPPER 20S TO THE LOWER 30S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1127 AM MDT SUN MAR 9 2014

VFR CONDITIONS FORECAST FOR THE 18Z TAFS. PERIODS OF BREEZY TO
GUSTY WINDS CAN BE EXPECTED THIS AFTERNOON AS TEMPERATURES
CONTINUE TO WARM. BY LATE AFTERNOON WINDS WILL BECOME LIGHT.
LATE TONIGHT THROUGH MONDAY MORNING THE WINDS WILL GRADUALLY TURN
TOWARD THE NORTHWEST BEHIND THE SURFACE TROUGH OF LOW PRESSURE
THAT WILL MOVE THROUGH THIS EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...FS
AVIATION...JTL
Hazardous weather outlook, Mar 9, 5:00 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MDT SUN MAR 9 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
400 AM MDT SUN MAR 9 2014 /500 AM CDT SUN MAR 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TUESDAY. NORTH WINDS
OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE CURRENTLY EXPECTED BUT
THERE IS A CHANCE THAT THEY COULD BE EVEN STRONGER. LIGHT RAIN
WILL MOVE SOUTH ACROSS THE AREA DURING THE DAY WITH A MIX OR
CHANGEOVER TO SNOW ACROSS FAR EASTERN COLORADO DURING THE
AFTERNOON AS COLDER AIR MOVES IN. A CONTINUED CHANGEOVER TO SNOW
IS EXPECTED FOR THE REST OF THE AREA DURING THE EVENING. ACCUMULATIONS
ARE CURRENTLY EXPECTED TO BE LIGHT...UNDER ONE HALF INCH. THERE IS
A CHANCE THAT ANY RAIN SNOW MIX OR CHANGEOVER TO SNOW ALONG WITH
THE STRONG WINDS COULD PRODUCE REDUCED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2014Red Flag Warnings in Nebraska, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.